We hypothesized that elevated plasma homocysteine concentrations (hyperhomocysteinemia) exist in patients receiving antiepileptic drugs (AED), and a long-term administration of AED may result in an increased risk of occlusive vascular disease in these patients. A total of 62 patients who received AED monotherapy (phenytoin, lamotrigine, carbamazepine or valproate) participated in this study. Blood concentrations of homocysteine, folate, vitamin B-12 and pyridoxal-5'-phosphate (PLP, a coenzyme form of vitamin B-6) were measured, and thermolabile genotypes of 5,10-methylenetetrahydrofolate reductase (MTHFR) were also determined. Of 62 patients, only seven (11.4%) had hyperhomocysteinemia. Of 20 patients who received phenytoin, three (15.0%) had hyperhomocysteinemia, whereas 85% of these had plasma folate concentrations below the normal range. However, erythrocyte folate concentrations were abnormally low in only 25% of the patients who received phenytoin. Valproate administration increased serum vitamin B-12 concentrations. Over 55% of the entire patients had PLP concentrations below the normal range, although the reason is unknown. Only three patients had the homozygous thermolabile genotype of MTHFR; therefore, meaningful statistical analysis was not possible in this study. However, one patient with homozygous genotype who received phenytoin therapy had hyperhomocysteinemia with poor folate nutritional status, and the other two had normal homocysteine concentrations with normal folate status. Our data suggest that hyperhomocysteinemia is not a serious clinical concern in epileptic patients when folate nutriture is adequate. Copyright (C) 2000 Elsevier Science B.V.